Washington, 2010

Strong Wind in Washington, December 14, 2010

December 14, 2010 · NWS OTX · 1 event in 1 county or zone

A strong cold front passage brought estimated wind gusts of 50 miles per hour in Cheney. The winds resulted in power outages for a couple hours, with several trees knocked down.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front passage brought estimated wind gusts of 50 miles per hour in Cheney. The winds resulted in power outages for a couple hours, with several trees knocked down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 14, 3:46 AM PST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 14, 3:46 AM PST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
346 AM PST TUE DEC 14 2010

.SYNOPSIS...
AFTER MORNING RAIN AND MOUNTAIN SNOW...A STRONG COLD FRONT WILL
BRING WINDY CONDITIONS TO MUCH OF THE REGION TODAY. A COOL DOWN
BACK TO BELOW NORMAL TEMPERATURES AND SCATTERED SNOW SHOWERS WILL
PREVAIL FOR THE REST OF THE WORK WEEK. A MORE ACTIVE AND WINTER-
LIKE PATTERN FEATURING AN INCREASING LIKELIHOOD OF SIGNIFICANT SNOW
WILL RETURN THIS WEEKEND.

&&

.DISCUSSION...
TODAY THROUGH WEDNESDAY...FOR TODAY ALL EYES ARE ON THE WELL
DEFINED AND STARK COLD OCCLUDED FRONT READILY APPARENT ON
SATELLITE MOVING THROUGH THE CASCADES EARLY THIS MORNING. AHEAD OF
THIS FRONT MOUNTAIN SNOW AND VALLEY RAIN WILL PERSIST...WITH SOME
LOCALLY HEAVY SHOWERS AT AND IMMEDIATELY AHEAD OF THE FRONT. THE
FRONT WILL LIKELY MOVE OFF THE CASCADES AND PASS THROUGH WENATCHEE
AND OMAK AROUND DAWN TODAY...AND QUICKLY RAM THROUGH THE
FORECAST AREA THIS MORNING AND INTO MONTANA BY EARLY AFTERNOON.

MODELS ARE GENERALLY SIMILAR IN CHARACTERIZING THIS FRONT AS A
FAST MOVER WITH SIGNIFICANT COLD ADVECTION BEHIND IT. ALSO...AS
THE PARENT TROUGH SWEEPS THROUGH ALOFT...THE TROUGH BASE DYNAMICS
WILL GENERATE A SURFACE LOW IN THE LEE OF THE ROCKIES TODAY
PROMOTING A MODERATE TO STRONG SOUTHWEST SURFACE GRADIENT OVER THE
FORECAST AREA FEEDING INTO THE LOW PRESSURE TO THE EAST.
THUS...INGREDIENTS EXIST FOR A WINDY AND GUSTY DAY ACROSS THE
REGION AFTER THE FRONTAL PASSAGE. LATEST MODELS...EVEN THE MOST
PESSIMISTIC/STRONGEST GRADIENT GFS SUGGEST SUSTAINED WIND ADVISORY
CRITERIA (SUSTAINED 30 MPH) IS NOT LIKELY...BUT THERE WILL BE A
PERIOD OF VERY GUSTY CONDITIONS ON EXPOSED TERRAIN OVER THE
PALOUSE AND WEST PLAINS AND POSSIBLY THE SOUTH HILL NEIGHBORHOOD
THIS MORNING AS THE FRONT PUSHES THROUGH SHORTLY AFTER
SUNRISE...GRADUALLY SUBSIDING TO MERELY BREEZY OR LOW END WINDY
CONDITIONS THIS AFTERNOON. THESE WINDS IN A VERY WELL MIXED POST
FRONTAL AIR MASS WILL PLAY HAVOC WITH HIGH TEMPERATURE
POTENTIAL...WITH ADIABATIC COMPRESSIONAL HEATING IN THE GUSTY
REGIME COUNTERACTING THE POST FRONTAL COOL ADVECTION INFLUENCE.

WHILE PRECIPITATION WILL BECOME SHOWERY AND HIT-AND-MISS OVER THE
BASIN AFTER THE FRONTAL PASSAGE...A ZONAL OROGRAPHIC REGIME WILL
BECOME APPARENT WITH DENSE SNOW SHOWERS OVER THE HIGHER TERRAIN
OF THE IDAHO PANHANDLE AND NORTHEAST MOUNTAINS THROUGH THE DAY AND
INTO TONIGHT WITH MODERATE ACCUMULATIONS POSSIBLE BY WEDNESDAY
MORNING ON THE INTERSTATE 90 CORRIDOR THROUGH THE IDAHO MOUNTAINS.

THE COOLER AND ZONAL REGIME WILL CONTINUE ON WEDNESDAY. A
SECONDARY SHORT WAVE WILL DESCEND INTO THE REGION ON WEDNESDAY
AND CONTINUE TO PROMOTE INTER TROUGH COLD POOL INSTABILITY
SHOWERS...BY WEDNESDAY ALL SNOW AT ALL ELEVATIONS...WITH THE
SPARSEST COVERAGE BUT STILL PRESENT IN THE DEEP BASIN AND CASCADES
LEE...AND DENSEST COVERAGE IN THE MOUNTAIN ZONES NORTH AND EAST OF
THE BASIN. HIGH TEMPERATURES WILL BE NOTICEABLY COOLER ON WEDNESDAY
AS THE POST FRONTAL AIR MASS BECOMES ESTABLISHED OVER THE REGION.

THIS COOL DOWN AND PAUCITY OF CONCENTRATED LIQUID PRECIPITATION
WILL ALLEVIATE THE MINOR FLOODING ISSUES WHICH HAVE IMPACTED PARTS
OF THE REGION IN THE LAST 12 TO 24 HOURS. /FUGAZZI

WEDNESDAY NIGHT THROUGH MONDAY...TO GENERALIZE THE EARLY PART OF
THIS COMPLEX WEATHER PATTERN IT SEEMS TO BE FLAT OR WEAK RIDGING
AHEAD OF A LARGE INTENSIFYING AREA OF LOW PRESSURE OFFSHORE
JUXTAPOSED AGAINST LOWER PRESSURE TO THE NORTHEAST IN CANADA THAT
MAY WELL HELP SWEEP A FRONTAL FEATURE OF SORTS DOWN FROM THE
NORTH...END RESULT BEING A DEFORMATION ZONE OF SORTS THAT MAY SET
UP NEAR THE NORTHERN BORDER AND BEFORE THEN THE AIR MASS REMAINS
WEAKLY CONDITIONALLY UNSTABLE IN THE EARLIER PERIODS TO KEEP POPS
LOW AND PRECIPITATION AMOUNT FORECASTS VERY LIGHT THROUGH FRIDAY.
SATURDAY ON INTO MONDAY HOWEVER THE EARLIER MENTIONED LARGE
OFFSHORE LOW PRESSURE AREA DROPS TO THE SOUTH AND EAST AND GETS
PUT IN A POSITION FAVORABLE TO SWEEP VERY WET FRONTAL ZONES...SOME
MESHED INTO WELL MAINTAINED SUBTROPICAL MOISTURE TAPS STARTING
SATURDAY AND POSSIBLY CONTINUING INTO AS LATE AS MONDAY. THE LOW
PRESSURE OVER CANADA AND ITS COLDER AIR MASS MAINTAIN A COOL
NORTHERLY/NORTHEAST FLOW THAT KEEPS THE LOWER LEVELS OF THE
ATMOSPHERE COLD ENOUGH TO MAINTAIN SNOW AS THE PRECIP TYPE.
FORECAST TEMPERATURES RESULTING FROM THE ABOVE SCENARIO REMAIN
GENERALLY ON THE COLD SIDE OF CLIMO FROM THIS TIME OF YEAR GIVEN
THE LOW LEVEL NORTHERLY FLOW HELPING TO REINFORCE THE COOL AIR. /PELATTI

&&

.AVIATION...
A STRONG COLD OCCLUDED FRONT RUNNING NORTH TO SOUTH ALONG THE
CASCADES AT 12Z WILL QUICKLY PASS THROUGH THE REGION AND INTO
MONTANA BY 18Z TODAY. AHEAD OF AND ALONG THIS FRONT AREAS OF
SHOWERS WITH MAINLY MVFR AND BRIEF IFR CEILINGS AND VIS WILL
PREVAIL...IMPROVING AFTER FROPA TO SCATTERED SHOWERS WITH MVFR OR
LOW VFR CEILINGS. OVER THE EASTERN TAF SITES PARTICULARLY THE KGEG
VICINITY SITES...12Z RAOB INDICATES 30 TO 40 KTS OF WIND JUST OFF
THE SURFACE FOR A LLWS THREAT PRIOR TO THE ARRIVAL OF THE FRONT.
AFTER FROPA...AROUND 15Z AT KGEG...WINDS WILL SURFACE AND PROMOTE BREEZY
AND GUSTY SOUTHWEST WINDS AT ALL TAF SITES THROUGH THIS AFTERNOON.

AT KEAT AND KMWH EARLY MORNING LIFR VISIBILITIES AND CEILINGS
SHOULD BE EFFECTIVELY SCRUBBED OUT BY THIS FRONTAL PASSAGE WITH
MARKEDLY IMPROVING CONDITIONS AFTER 15Z THIS MORNING...WITH
GENERALLY VFR CONDITIONS WITH OCCASIONAL BRIEF SHOWERS THROUGH THE
REST OF THE TAF PERIOD.

TONIGHT THERE IS A CHANCE OF SNOW SHOWERS AT ALL TAF SITES AS A
COOL UPPER LEVEL DISTURBANCE PASSES THROUGH THE REGION. SHOWERS
WILL BE ISOLATED IN THE WESTERN BASIN...AND SCATTERED TO NUMEROUS
OVER THE EASTERN BASIN AND MOUNTAINS NORTH AND EAST OF THE BASIN.
/MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        46  28  35  24  31  21 /  70  20  30  20  10  10
COEUR D'ALENE  43  29  36  24  31  19 /  80  40  30  20  10  10
PULLMAN        46  30  36  25  33  25 /  90  50  30  20  10  10
LEWISTON       49  33  44  30  36  29 /  90  30  20  20  10  10
COLVILLE       41  29  35  25  30  21 /  60  30  30  30  10  10
SANDPOINT      40  30  35  24  29  17 /  80  50  30  30  20  10
KELLOGG        38  27  33  25  28  19 / 100  70  40  30  10  10
MOSES LAKE     44  25  35  21  30  23 /  60  10  20  10  20  10
WENATCHEE      40  27  33  24  28  26 /  60  10  20  10  20  10
OMAK           38  25  30  20  27  20 /  60  10  30  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING ABOVE 1500
     FEET FOR THE OKANOGAN VALLEY...WENATCHEE AREA.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING OKANOGAN
     HIGHLANDS...WATERVILLE PLATEAU.

&&
Hazardous weather outlook, Dec 14, 1:45 AM PST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
145 AM PST TUE DEC 14 2010

IDZ001-WAZ037-150945-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
145 AM PST TUE DEC 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...TONIGHT

URBAN AND SMALL STREAM FLOODING IS POSSIBLE. MODERATE TO LOCALLY
HEAVY RAINFALL COMBINED WITH WARM TEMPERATURES AND SNOWMELT WILL
CAUSE PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS. MANY STORM
DRAINS MAY STILL BE BLOCKED WITH SNOW AND DRAINAGE OF THE RAIN
OVERNIGHT AND TUESDAY MORNING MAY BE DIFFICULT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF COOLER WEATHER DISTURBANCES WILL MOVE THROUGH OVER THE
WEEKEND AND INTO EARLY NEXT WEEK ALLOWING FOR MORE SNOWFALL DOWN
TO VALLEY FLOORS.

IDZ002>004-026-027-WAZ031>036-150945-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
145 AM PST TUE DEC 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

URBAN AND SMALL STREAM FLOODING IS POSSIBLE IN SPOKANE
AND KOOTENAI COUNTIES. MODERATE TO LOCALLY
HEAVY RAINFALL COMBINED WITH WARM TEMPERATURES AND SNOWMELT WILL
CAUSE PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS. MANY STORM
DRAINS MAY STILL BE BLOCKED WITH SNOW AND DRAINAGE OF THE RAIN
OVERNIGHT AND TUESDAY MORNING MAY BE DIFFICULT.

ADDITIONALLY...CONTINUED ABOVE FREEZING TEMPERATURES THROUGH TUESDAY
WILL PROMOTE CONTINUED LOW ELEVATION SNOW MELT. THIS SNOW MELT
AND EXPECTED RAIN TONIGHT WILL ALLOW SMALL STREAMS TO RISE
SIGNIFICANTLY OVER THE NEXT 24 HOURS. A COLD FRONT ON TUESDAY WILL
DROP TEMPERATURES AND CURTAIL FURTHER SNOW MELT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER MORE RAIN TONIGHT...A STRONG COLD FRONT ON TUESDAY WILL
BRING BREEZY AND GUSTY CONDITIONS TUESDAY AFTERNOON. WIND GUSTS OF
30 MPH ARE LIKELY ON EXPOSED TERRAIN. HIGHER GUSTS ARE POSSIBLE.
ADDITIONALLY A SERIES OF COOLER WEATHER DISTURBANCES WILL MOVE
THROUGH OVER THE WEEKEND AND INTO EARLY NEXT WEEK ALLOWING FOR
MORE SNOWFALL DOWN TO VALLEY FLOORS.

WAZ038-041>044-150945-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
145 AM PST TUE DEC 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...TONIGHT

A PACIFIC STORM SYSTEM WILL BRING MORE ACCUMULATING SNOW ABOVE
1500 FEET ELEVATION TONIGHT TO THE HIGHER TERRAIN AROUND WENATCHEE
AND THE OKANOGAN VALLEY...AS WELL AS THE VALLEYS OF THE EAST
SLOPES OF THE CASCADES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF COOLER WEATHER DISTURBANCES WILL MOVE THROUGH OVER THE
WEEKEND AND INTO EARLY NEXT WEEK ALLOWING FOR MORE SNOWFALL DOWN
TO VALLEY FLOORS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Spokane Area

When
December 14, 6:00 AM PST to 10:00 AM PST
Where
Spokane Area forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275194.